Anyone have experience with an AD starting to have a different..

Discussion in 'Fibromyalgia Main Forum' started by JewelRA, Jun 28, 2006.

  1. JewelRA

    JewelRA New Member

    ...reaction than it had for years? I have been on Paxil for probably 14 years now. It was originally prescribed for panic attack disorder which started when I was 19 and in college and scared to death. I wish I had never started it. But I was desperate.

    It's weird that an AD can sometimes help with panic because they are actually stimulants. It did seem to help me for years, but over the past year or so, and ESPECIALLY since my horrific Effexor trial and withdrawal incident, it is VERY stimulating to me and making my panic/anxiety worse. I think this was starting to be it's effect even before the Effexor, but now everything is much worse.

    Now I am trying to very slowly taper off the Paxil and see if it helps. I am going super slow, so that I don't go through another horrible withdrawal like with the Effexor (probably still feeling the effects of that). My rheumy called me in the liquid form of Paxil so I can go down by 1 mg at a time.

    I'm also moving it up in the daytime to where I take it. I've always taken it at night which is weird too, I guess. No one ever told me I should take it in the morning.

    Does anyone have any experience that could shed some light on all this? Thank you!
  2. Jeanne-in-Canada

    Jeanne-in-Canada New Member


    I'm on a completely different type, Wellbutrin. the first few years it treated my depression quite well and felt like a lifesaver. I was so at the end of my rope trying to fight depression on my own.

    But after about 4-5 yrs it hardly worked int he winter when I needed it the most, I have SAD. I also noticed anxiety in the form of phobias I never had, like abut bears or serial killerrs getting me, and a fear of dogs I'd never had either. It took me a long time to make the connection.

    I went on St. John's Wort to survive the winter depression and top up the failing Wellbutrin. It helped alot, but then I went off St. J's int he summer and that's when I made the connection of anxiety, because I was worse than ever and St. J's is great for anxiety, better than for depression.

    You'd be well off to take a low dose while you wean yourself off the Paxil. Just be sure to take it well away from the other drug. 14 yrs is one heck of a long tiem to be on any med and expect it to still work, but esp. an ad. There are recent studies showing they definitely do backfire after abut 10 yrs.


    Jeanne
  3. JewelRA

    JewelRA New Member

    Thank you, Jeanne!

    Bumping for more responses! :)
    [This Message was Edited on 06/29/2006]
  4. mme_curie68

    mme_curie68 New Member

    My own experience with ADs is that generally after about 2 years on any one AD in particular (and I have been on A LOT of them) I get resistant to them.

    Brain chemistry can and does change over time, also depression can develop into bipolar disorder going into your early thirties.

    I was treated for depression from the age of 22 on. I developed bipolar disorder in my early thirties. Now I need to be on a combination therapy rather than just an AD alone.

    AD's alone may produce mania in a bipolar person. Mania can be racing thoughts, insomnia, inability to concentrate, a feeling of excess stimulation, inappropriate spending, and inappropriate risk taking behavior.

    Speak with your doctor about the changes you are experiencing. I would recommend that you go to a psychiatrist if you don't have one already. Many PCP's prescribe AD's but a psychiatrist is the most trained individual when it comes to psych. meds. and their effects.

    Here's a link on hypomania, which is commonly present in Bipolar Type 2 (my kind):
    http://en.wikipedia.org/wiki/Hypomania

    Hugs,
    Madame Curie
    [This Message was Edited on 06/29/2006]
  5. JewelRA

    JewelRA New Member

    I think you are absolutely right. I feel very manic right now. Can't sleep, extremely wired and panicky. I have never felt this way before. I was starting to have problems before the stupid doctor put me on Effexor, but now it is magnified even worse. I will NOT go back to that psychiatrist, as he tried to get me to stay on EFfexor and told me it was "not that bad and I just needed to get used to it". What an idiot! I really think there are very, very few doctors who are aware or willing to admist what these drugs can do to people.

    The way I am handling it right now is with the counsel of my aunt who is AWESOME and has way more knowledge about this stuff than any doctor. She has worked with patients on the psych ward going through withdrawals and she knows alot, but not everything. No one knows everything about it, because it is so individual.

    Also, my awesome rheumatologist is the one who called me in the liquid form of Paxil so I can go down very, very slowly. I had to go to 2 pharmacies just to find it. Although it is not his area of expertise at all, he acknoledges and believes what I am going through and is willing to work with me through this. I am so thankful for him. I take back anything negative I said about him because he wouldn't diagnose my FM at first!

    I'll keep everybody posted!